To take or not to take, that is the question about dietary supplementsBy Czerne M. Reid • Published: February 20th, 2012
Category: Health in a Heartbeat
Fruits and vegetables are chock-full of nutrients — and so are multivitamins. But packing nutrients into a pill doesn’t necessarily translate into a health benefit. Still, about half of Americans take at least one dietary supplement a month, even as a growing number of human studies suggest that multivitamins and other supplements might not aid health … and might even cause harm. Where there is benefit, some say it’s thanks, in part, to the good ol’ placebo effect. Beta-carotene, a source of vitamin A, for example, seems to increase — not decrease — rates of lung cancer among smokers. Vitamin E seems to raise rather than lower the risk of prostate cancer. And vitamin C seems to blunt the effectiveness of chemotherapy drugs. For their part, multivitamins appear to slightly raise the risk of premature death.
On top of that, a group of researchers has now found that the way in which multivitamins are formulated could contribute to negative effects. The researchers reported in the American Journal of Therapeutics that participants in a commercial weight loss program had complaints of nausea, vomiting and rashes after switching from their usual multivitamin to one that contained citrus-derived components. The culprit was a type of herbal compound called citrus bioflavanoids. Symptoms stopped immediately after citrus-free multivitamins were used instead. A clue to the mystery is that many women in the study were taking oral contraceptives or hormone replacement therapy. The citrus compound is known to hinder metabolism of estrogen, so the resulting pileup in the body of hormones from the prescriptions could account for increased nausea and vomiting.
It’s wise, then, if you take prescription medicines, to check with your health-care provider before adding dietary supplements to the mix.